Hail, Sumter
- When
- June 30, 4:50 PM CST
- Where
- Sumter County, 0.69 mi N of Coatopa
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.490, -88.070
On Saturday, June 30, an isolated thunderstorm developed during peak daytime heating and produced hail in Sumter county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
On Saturday, June 30, an isolated thunderstorm developed during peak daytime heating and produced hail in Sumter county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 30, 2:14 PM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 314 PM CDT SAT JUN 30 2012 .DISCUSSION... NO LARGE SCALE CHANGES TO ONGOING FORECAST. CENTER OF UPPER LEVEL RIDGE ALMOST DIRECTLY OVER CENTRAL ALABAMA TODAY...AND THAT HELPED JACK UP THE HEAT JUST A BIT MORE TODAY. THAT RIDGE WILL BE WITH US FOR AT LEAST A COUPLE DAYS...BEFORE GETTING SHOVED BACK WEST THE MIDDLE TO END OF THE UPCOMING WORK WEEK. STILL NOT CONVINCED THAT THE MODELS ARE HANDLING PRECIP CHANCES APPROPRIATELY OVER THE NEXT SEVERAL DAYS. BOTH THE NAM AND THE GFS SHOW WHAT SEEMS LIKE TOO MUCH QPF COVERAGE...AND AT WHAT SEEMS LIKE ODD TIMES OF DAY. I'M SORRY...BUT 40 TO 50 PERCENT POPS DURING THE NIGHTTIME PERIODS JUST DON'T SEEM RIGHT GIVEN THE CURRENT PATTERN. WILL CONTINUE WITH BARELY MENTIONABLE POPS THE NEXT COUPLE DAYS...AND INCH THEM UP CLOSER TO CLIMATOLOGY (30 PERCENT DAY TO 20 PERCENT NIGHT)...AS THE UPPER RIDGE AXIS SHIFTS BACK TO THE WEST. /61/ && .AVIATION... 18Z TAF DISCUSSION. HAZE LAYER ALOFT WILL RESTRICT VERTICAL AND HORIZONTAL VISIBILITY FOR AIRCRAFT LANDINGS. THE HAZE LAYER WILL SINK DOWNWARD OVERNIGHT AND PRODUCE WIDESPREAD MVFR VSBYS IN HAZE...WITH LCL IFR VSBYS. SFC VSBYS WILL BE LOWEST BETWEEN 10Z AND 14Z. HIGH PRESSURE RIDGE OVERHEAD WILL PRODUCE LIGHT AND VRBL WINDS. 58/ROSE && .CLIMATE... SELECTED HEAT RELATED CLIMATE INFORMATION FOR THE NEXT FEW DAYS. JULY 1 LOCATIONS RECORD TEMPERATURES YEAR(S) ---------------- ------------------- ----------- ANNISTON 102 1954 BIRMINGHAM 103 1954 MONTGOMERY 100 1898, 2007 TUSCALOOSA 103 1954 JULY 2 LOCATIONS RECORD TEMPERATURES YEAR(S) ---------------- ------------------- ----------- ANNISTON 102 1954 BIRMINGHAM 101 1954 MONTGOMERY 101 1969 TUSCALOOSA 102 1970 JULY 3 LOCATIONS RECORD TEMPERATURES YEAR(S) ---------------- ------------------- ----------- ANNISTON 100 1970 BIRMINGHAM 101 1970 MONTGOMERY 100 1877 TUSCALOOSA 103 1970 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 75 104 75 101 74 / 0 10 10 20 20 ANNISTON 76 104 75 99 74 / 0 10 10 20 20 BIRMINGHAM 79 104 79 100 76 / 0 10 10 20 20 TUSCALOOSA 78 104 78 102 76 / 0 10 10 20 20 CALERA 78 103 77 100 75 / 0 10 10 20 20 AUBURN 77 102 76 100 75 / 0 10 10 20 20 MONTGOMERY 77 101 78 99 76 / 0 10 10 20 20 TROY 74 100 75 98 74 / 10 10 10 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 9 PM CDT SUNDAY FOR ALL COUNTIES. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1157 AM CDT SAT JUN 30 2012 ALZ011>015-017>050-011700- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1157 AM CDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR ALL OF CENTRAL ALABAMA. AFTERNOON TEMPERATURES WILL TOP OUT OVER 100 DEGREES EVERYWHERE...AND NEAR 105 DEGREES IN SOME AREAS. WHEN FACTORING IN THE HUMIDITY...THE HEAT INDEX MAY REACH 110 DEGREES OR MORE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE EXCESSIVE HEAT WARNING CONTINUES THROUGH SUNDAY AFTERNOON. ADDITIONAL HEAT ADVISORIES OR EXCESSIVE HEAT WARNINGS ARE LIKELY TO BE ISSUED FOR MONDAY...AND PERHAPS INTO THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT SAT JUN 30 2012
ALZ030-302315-
SUMTER AL-
545 PM CDT SAT JUN 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMTER COUNTY UNTIL 615
PM CDT...
AT 542 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR COATOPA...OR 10 MILES SOUTHEAST OF LIVINGSTON.
THIS STORM WAS NEARLY STATIONARY.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LIVINGSTON...
THE UNIVERSITY OF WEST ALABAMA...
COATOPA...
DUG HILL...
BLUFFPORT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3261 8827 3267 8806 3264 8806 3264 8808
3259 8806 3261 8797 3246 8796 3244 8803
3240 8804 3239 8820
TIME...MOT...LOC 2245Z 239DEG 2KT 3247 8810
19The Birmingham radar (KBMX), 143 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396948.